Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 115, NWS St. Louis, MO

July 19, 2020Madison County, Saint Clair County, Illinois; City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 19, 2020, 8:08 PM CDT for Madison County, Saint Clair County, Illinois; City of Saint Louis, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 8:08 PM CDT (01:08 UTC)
Expired
Jul 19, 2020, 8:47 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS53 KLSX 200108
SVRLSX
ILC119-163-MOC510-200200-
/O.NEW.KLSX.SV.W.0115.200720T0108Z-200720T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
808 PM CDT Sun Jul 19 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in southwestern Illinois...
  Northern St. Clair County in southwestern Illinois...
  Southeastern St. Louis City in east central Missouri...

* Until 900 PM CDT.

* At 808 PM CDT, a severe thunderstorm was located over Cahokia Parks
  Airport, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, Belleville, Granite City, O'Fallon, East St. Louis,
  Collinsville, Fairview Heights, Cahokia, Swansea, Shiloh, Columbia,
  Pontoon Beach, Centreville, Caseyville, Washington Park, Dupo,
  Millstadt, Madison, Venice and Scott AFB.

This includes Interstate 64 in Illinois between exits 9 and 19.
 
This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3843 9015 3852 9026 3853 9026 3853 9027
      3855 9027 3856 9029 3877 9011 3854 8982
TIME...MOT...LOC 0108Z 239DEG 18KT 3858 9016 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
1 follow-up statement
116 
WWUS53 KLSX 200147
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
847 PM CDT Sun Jul 19 2020

ILC119-163-MOC510-200157-
/O.CAN.KLSX.SV.W.0115.000000T0000Z-200720T0200Z/
Madison IL-St. Clair IL-St. Louis City MO-
847 PM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...AND
NORTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND SOUTHEASTERN
ST. LOUIS CITY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3843 9015 3852 9026 3853 9026 3853 9027
      3855 9027 3856 9029 3877 9011 3854 8982
TIME...MOT...LOC 0143Z 239DEG 18KT 3868 8994 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:51 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 19, 6:51 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 PM CDT Sun Jul 19 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 210 PM CDT Sun Jul 19 2020

Cold front has now moved to near Springfield Illinois to Columbia
line. Satellite imagery is showing a well developed CU field
along and south of this front in an area where the SPC
mesoanalysis shows MLCAPES of 2500-3500+ J/kg with little CINH.
The HRRR has been consistent in developing thunderstorms along the
front between 21-23Z, so kept likely PoPs for late this afternoon
into this evening. There remains the possibility of one or two
severe thunderstorms given the amount of instability, with a wet
microburst and hail up to the size of quarters being the main
concerns.

Thunderstorms will continue through at least mid evening before they
begin to weaken with the loss of daytime heating and passage of weak
mid level vort max that is currently over eastern Kansas. Then
focus for convection will shift for additional storms developing
across western Missouri later tonight as a broad 25kt low level
jet sets up. These storms will move east into the CWA tomorrow
morning as the jet veers to the northeast. There will be some
threat for locally heavy rainfall given the PWATS around 2" and
deep warm cloud layers, particularly if any storms train.
Additional storm development is possible tomorrow afternoon along
the front in the unstable atmosphere. On late Monday night, there
will be another weak shortwave move along the front as a low level
jet sets up bringing another MCS potential.

Even though it will be humid tomorrow, expect highs to be mainly in
the 80s tomorrow with the clouds and rain potential so will not
extend the heat advisory. Lows the next two nights will be around
70.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 210 PM CDT Sun Jul 19 2020

There remains relatively good agreement between the EPS and GEFS
means Tuesday into this weekend. The front will still likely be
stalled across Missouri and Illinois Tuesday into Thursday. The
front will lie beneath zonal flow with several low amplitude
shortwave troughs moving through the region. CIPS severe analogs
suggest that there will at least some chance for severe weather
during this time period given the very unstable atmosphere on the
southern edge of the westerlies. In addition, still expect the
threat of MCSs in a high PWAT atmosphere which will bring the
threat for locally heavy rainfall. By Friday, the front will move
north of the area as both the ensembles are still showing a 594dm
high building over the central CONUS next weekend. Forecast
guidance by next weekend suggest highs will be in the mid 90s.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 640 PM CDT Sun Jul 19 2020

Thunderstorms can be expected this evening from COU to the St
Louis metro area near a cold front which has dropped southward to
near the Interstate 70 corridor. These storms should dissipate by
late evening as the atmosphere stabilizes. There will be the
potential for another round of scattered storms Monday afternoon
and early evening as the front becomes nearly stationary just
south of the taf sites. Winds may be chaotic and gusty early this
evening near storms, but should become light by late evening,
mainly from a north-northeast direction.

SPECIFICS FOR KSTL: Thunderstorms can be expected this evening
from COU to STL near a cold front which has dropped southward to
near the Interstate 70 corridor. These storms should dissipate by
late evening as the atmosphere stabilizes. There will be the
potential for another round of scattered storms late Monday
afternoon and early evening as the front becomes nearly stationary
just south of the STL area. Winds may be chaotic and gusty early
this evening near storms, but should become light by late evening,
mainly from a northerly direction.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

     Flash Flood Watch until 1 AM CDT Monday for Boone MO-Callaway MO-
     Cole MO-Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-
     Moniteau MO-Montgomery MO-Osage MO-Saint Charles MO-Saint
     Louis City MO-Saint Louis MO-Warren MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

     Flash Flood Watch until 1 AM CDT Monday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 19, 7:22 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
722 PM CDT Sun Jul 19 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
722 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening, particularly along a front
near Interstate 70. A few storms could become severe with hail up to
the size of quarters and damaging wind gusts to 60 mph.

A Flash Flood Watch is in effect this evening across central Missouri
and southwest Illinois where locally heavy rainfall could lead to
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms can be expected from Monday through
Wednesday as the cold front stalls across the region. Strong storms
and locally heavy rainfall are possible.

There is a chance of thunderstorms Thursday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Spotters are
encouraged to report any severe weather, if observed, to the National
Weather Service as well as any reports of rainfall amounts in excess
of an inch or any flooding.

GKS

In the hours before

Local storm report, Jul 19, 7:05 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FLASH FLOOD      JEFFERSON CITY          38.58N 92.19W
07/19/2020                   COLE               MO   PUBLIC

            CORRECTS TIME OF PREVIOUS FLASH FLOOD REPORT
            FROM JEFFERSON CITY. SOCIAL MEDIA REPORT OF
            WATER OVER HIGHWAY 50 IN DOWNTOWN JEFFERSON
            CITY. SEVERAL YARDS ALSO INUNDATED WITH
            WATER AS WELL.

&&

MAPLES
Local storm report, Jul 19, 7:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      2 ESE JEFFERSON CITY    38.56N 92.15W
07/19/2020                   COLE               MO   BROADCAST MEDIA

            3 TO 4 FEET OF WATER AT B&W GARAGE. RELAYED
            VIA ZACH PAUL ON TWITTER.

&&

TES
Local storm report, Jul 19, 7:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             VALLEY PARK             38.55N 90.48W
07/19/2020  M1.00 INCH       ST. LOUIS          MO   FIRE DEPT/RESCUE

&&

TES
Local storm report, Jul 19, 7:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HEAVY RAIN       3 ESE JEFFERSON CITY    38.56N 92.14W
07/19/2020  M6.10 INCH       COLE               MO   TRAINED SPOTTER

&&

TES
Local storm report, Jul 19, 7:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     FENTON                  38.54N 90.45W
07/19/2020                   ST. LOUIS          MO   TRAINED SPOTTER

            ROAD SIGNS BLOWN DOWN.

&&

GKS
Local storm report, Jul 19, 8:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MANCHESTER              38.60N 90.52W
07/19/2020  E0.70 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:34 PM CDTFlash Flood WarningLSXMadison, Saint Clair6 hr
Jul 19, 9:03 PM CDTFlash Flood WarningLSXBond, Clinton, Fayette, Marion6 hr
Jul 19, 7:32 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis43 min
Jul 19, 7:46 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade44 min
Jul 19, 8:57 PM CDTFlash Flood WarningLSXCrawford, Franklin, Gasconade6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.